Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 2, NWS Phoenix, AZ

June 5, 2015Gila County, Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jun 5, 2015, 3:46 PM MST for Gila County, Maricopa County, Pinal County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2015, 3:46 PM MST (22:46 UTC)
Expired
Jun 5, 2015, 4:15 PM MST
In force
29 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 68 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
2118 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

005 
WUUS55 KPSR 052246
SVRPSR
AZC007-013-021-052315-
/O.NEW.KPSR.SV.W.0002.150605T2246Z-150605T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
346 PM MST FRI JUN 5 2015

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
  CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...
  NORTHEASTERN PINAL COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 415 PM MST

* AT 345 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED NEAR BOYCE THOMPSON ARBORETUM...OR NEAR SUPERIOR...AND
  MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SUPERIOR...ROOSEVELT...QUEEN VALLEY...TONTO NATIONAL MONUMENT...
  BOYCE THOMPSON ARBORETUM...FLORENCE JUNCTION AND TOP-OF-THE-WORLD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE ROOSEVELT...GET OUT OF THE WATER AND MOVE INDOORS 
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO 
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3371 11094 3365 11092 3367 11086 3361 11072
      3314 11122 3326 11141 3377 11109
TIME...MOT...LOC 2245Z 215DEG 43KT 3335 11119 

$$

PI
2 follow-up statements
511 
WWUS55 KPSR 052255
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
355 PM MST FRI JUN 5 2015

AZC007-013-021-052315-
/O.CON.KPSR.SV.W.0002.000000T0000Z-150605T2315Z/
MARICOPA AZ-GILA AZ-PINAL AZ-
355 PM MST FRI JUN 5 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST
FOR EAST CENTRAL MARICOPA...CENTRAL GILA AND NORTHEASTERN PINAL
COUNTIES...

AT 354 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 9 MILES NORTHWEST OF TOP-OF-THE-WORLD...OR 10 MILES NORTH OF
SUPERIOR...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE... SUPERIOR...ROOSEVELT...LAKE 
ROOSEVELT...TONTO NATIONAL MONUMENT...BOYCE THOMPSON ARBORETUM AND 
TOP-OF-THE-WORLD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE ROOSEVELT...GET OUT OF THE WATER AND MOVE INDOORS 
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM.  IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

&&

LAT...LON 3371 11094 3365 11092 3367 11086 3361 11072
      3324 11113 3336 11134 3377 11109
TIME...MOT...LOC 2254Z 215DEG 43KT 3344 11111 

$$

PI
291 
WWUS55 KPSR 052308
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
408 PM MST FRI JUN 5 2015

AZC007-013-021-052315-
/O.CON.KPSR.SV.W.0002.000000T0000Z-150605T2315Z/
MARICOPA AZ-GILA AZ-PINAL AZ-
408 PM MST FRI JUN 5 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST
FOR EAST CENTRAL MARICOPA...CENTRAL GILA AND NORTHEASTERN PINAL
COUNTIES...

AT 407 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES SOUTHEAST OF TONTO NATIONAL MONUMENT...OR 10 MILES
SOUTHEAST OF ROOSEVELT...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE... ROOSEVELT...LAKE ROOSEVELT...TONTO 
NATIONAL MONUMENT AND TOP-OF-THE-WORLD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE ROOSEVELT...GET OUT OF THE WATER AND MOVE INDOORS 
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM.  IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

&&

LAT...LON 3371 11094 3365 11092 3367 11086 3361 11072
      3334 11102 3346 11124 3377 11109
TIME...MOT...LOC 2307Z 215DEG 43KT 3357 11100 

$$

PI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:22 PM MST, 24 minutes earlier.

Area forecast discussion, Jun 5, 3:22 PM MST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
322 PM MST FRI JUN 5 2015

.SYNOPSIS...A PACIFIC LOW PRESSURE SYSTEM WILL CONTINUE TO DRAW
TROPICAL MOISTURE NORTH INTO CENTRAL AND EASTERN ARIZONA THROUGH
SATURDAY. A CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS ARE
FORECAST FOR PARTS OF CENTRAL AND EASTERN ARIZONA. SUNDAY AND MONDAY
WILL RESULT IN DRIER CONDITIONS AND MOSTLY SUNNY SKIES WITH NEAR
NORMAL TEMPERATURES. HOWEVER BY THE MIDDLE OF NEXT
WEEK...CONSIDERABLE TROPICAL MOISTURE IS FORECAST TO SPREAD ACROSS
SOUTHERN ARIZONA...RESULTING IN MORE HUMID AFTERNOONS WITH A CHANCE
OF SHOWERS AND THUNDERSTORMS.

&&

.DISCUSSION...
AN UPPER LEVEL CUT OFF LOW CONTINUES TO SLOWLY PROGRESS EASTWARD
THROUGH SOUTHERN CALIFORNIA THIS AFTERNOON. A PLUME OF MOISTURE
ASSOCIATED WITH THE REMNANTS OF A TROPICAL SYSTEM ARE BEING STREAMED
NORTHEASTWARD INTO MEXICO...ARIZONA AND NEW MEXICO...AS EVIDENCED BY
MORNING 12Z RAOB SOUNDINGS. TUCSON REPORTED 1.21 INCHES OF PWAT THIS
MORNING...A HISTORICAL AMOUNT OF MOISTURE FOR THE DATE AND IMPRESSIVE
FOR EARLY JUNE...REGISTERING IN THE 99TH PERCENTILE. THE RIGHT
COMBINATION OF INGREDIENTS CAME TOGETHER THIS MORNING TO ALLOW
THUNDERSTORMS WHICH MOVED THROUGH THE VALLEY...ALBEIT SCATTERED IN
NATURE. COOL 500 MB TEMPERATURES AND DIFFLUENT UPPER LEVEL FLOW ALONG
WITH SUBSTANTIAL MOISTURE WERE THE DRIVING FACTORS TO THIS MORNING'S
THUNDERSHOWERS. FOR THE REMAINDER OF THIS EVENING...RAIN AND
THUNDERSTORM OPPORTUNITIES FOCUS MORE TOWARD THE HIGHER TERRAIN AREAS
NORTH AND EAST OF PHOENIX. AS MORE INSTABILITY RESIDES IN THIS
FAVORED LOCATION...AND AS LOCAL HIGH-RESOLUTION MODELS ARE
SUGGESTING...OUTFLOW BOUNDARIES ARE POSSIBLE WHICH MAY LEAD TO GUSTY
WINDS AND THE LIKELIHOOD OF GENERATING SOME BLOWING DUST...AND AS
SUCH HAVE LEFT THIS IN THE FORECAST FOR THIS EVENING.

AS THE LOW SLOWLY PROGRESSES EASTWARD...MOISTURE WILL CONTINUE TO
REMAIN IN PLACE THROUGH SATURDAY MORNING. 1000-700MB MIXING RATIO
VALUES 6-10 G/KG ARE SIGNIFICANT IN TERMS OF PRECURSORS TO RAINFALL
CHANCES AS WE LOOK AT WARM SEASON FORECASTING. THE JET MAX WEAKENS A
BIT BY LATE SATURDAY AS THE TROUGH BECOMES POSITIVELY TILTED AND MORE
OF A SOUTHWESTERLY FLOW PULLING IN DRIER AIR...A WEAKER GRADIENT AND
RISING HEIGHTS.

TURNING ATTENTION TOWARDS THE TROPICS ONCE MORE...AS CURRENTLY A
CATEGORY 1 HURRICANE...BLANCA CONTINUES A SLOW PROGRESSION NORTHWARD.
THE STORM IS FORECAST TO WEAKEN OVER THE NEXT FEW DAYS BUT THE
MOISTURE INFLUENCE WILL BE SEEN ONCE MORE ACROSS THE DESERT SOUTHWEST
IN THE COMING DAYS...MAKING FOR A CHALLENGING FORECAST AHEAD.

BY LATE MONDAY...FORECAST MODELS HAVE THE TROPICAL SYSTEM MOVING
NORTH- NORTHEAST INTO NORTHERN SONORA MEXICO BRINGING WITH IT
SUBSTANTIAL AMOUNTS OF MOISTURE. FOR THIS TIME OF YEAR...MOISTURE
AMOUNTS (PRECIPITABLE WATER) FOR THE DESERT SOUTHWEST ARE AROUND 0.5
INCHES...IN COMPARISON TO NEXT WEEK'S FORECASTED AMOUNTS OF PWAT
RANGING FROM 1.25 TO 1.50 INCHES. THE WIND FIELDS ALOFT WILL BECOME
WEAKER AND NOT AS FAVORABLE FOR INSTABILITY GENERATED CONVECTION.
WITH AN ANTI-CYCLONIC WIND PATTERN ANY CONVECTIVE ACTIVITY THAT
DEVELOPS ACROSS SOUTHEAST ARIZONA NEAR TUSCON POSES THE THREAT FOR
GUSTY OUTFLOW WINDS CREATING BLOWING DUST. AT THIS TIME...NO MENTION
OF DUST IN THE FORECAST THIS FAR OUT IN TIME...BUT A SUBSTANTIAL
INCREASE IN THE POP FORECAST WAS MADE TO NOTE THE CONFIDENCE
INCREASE FOR NEXT TUESDAY THROUGH WEDNESDAY TIME FRAME. IMPACTS
DURING NEXT WEEK'S ACTIVE WEATHER PATTERN MAY INCLUDE MORE SHOWER AND
THUNDERSTORMS...ALBEIT SCATTERED...AND THE POTENTIAL FOR HEAVY RAIN
AND LOCALIZED FLOODING.

&&

AVIATION...

SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...

PLUME OF TROPICAL MOISTURE CONTINUES TO SPREAD ACROSS MARICOPA
COUNTY...AHEAD OF AN UPPER LOW SITUATED ALONG THE SRN CA COAST.
EXPECT TO SEE SCATTERED SHOWERS AND POSSIBLY AN EMBEDDED
THUNDERSTORM ACROSS THE GREATER PHOENIX AREA REST OF THIS AFTERNOON
AND INTO THE EVENING HOURS. DUE TO LOWER CONFIDENCE AND ISOLATED
NATURE...WILL NOT MENTION THUNDER IN THE TAFS AND WILL KEEP SIMPLY
SHOWERS OR VCSH WORDING THROUGH MIDNIGHT OR SO. CIGS SHOULD NOT BE A
PROBLEM AND SHOULD MOSTLY STAY AOA 6K FEET THROUGH THE PERIOD. OF
COURSE...AN ESPECIALLY HEAVY STORM COULD BRIEFLY LOWER CIGS BETWEEN
4 AND 5K FEET BUT THE LOW CIGS WILL NOT LAST LONG. MAY SEE FEW-SCT
DECKS BELOW 5K AT TIMES...AS SCUD MOVES ACROSS THE TERMINALS. BY SAT
MORNING EXPECT CLEARING WITH MAINLY FEW-SCT LOW AND MID CLOUD DECKS.
SOUTH TO SOUTHEAST WINDS SHOULD SHIFT TO THE SOUTH/SOUTHWEST BY
LATER THIS AFTERNOON WITH SOME PEAK GUSTS OVER 20KT POSSIBLE. WINDS
TO TURN BACK TO THE SOUTHEAST AFTER MIDNIGHT. OF COURSE...SHOWERS
AND STORMS WILL LEAD TO A MORE GUSTY AND VARIABLE ENVIRONMENT WITH
OUTFLOWS MOVING AROUND AND CHANGING THE WIND DIRECTIONS AT TIMES.

 SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND
KBLH...

TROPICAL MOISTURE WILL STAY WELL OFF TO THE EAST AND SKIES SHOULD BE
MOSTLY CLEAR NEXT 24 HOURS. WINDS SHOULD NOT BE MUCH OF A PROBLEM
EITHER...WITH SOME GUSTY WEST WINDS AT KIPL...AND MORE SLY TO SWLY
AT KBLH. MAIN GUST WINDOW 22Z-04Z. WINDS TO BE LIGHTER ON SATURDAY
ESPECIALLY AT KBLH.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...MONDAY THROUGH FRIDAY...

ON MONDAY EXPECT GENERALLY DRY CONDITIONS WITH SLIGHTLY ABOVE NORMAL
HIGH TEMPERATURES. THERE MAY BE A FEW MOUNTAIN STORMS IN THE
AFTERNOON EAST OF PHOENIX. HUMIDITY VALUES WILL BE ON THE LOW
SIDE...MOSTLY BELOW 15 PERCENT OVER THE LOWER DESERTS.

FOR THE REST OF THE PERIOD...THE POSSIBILITY CONTINUES TO EXIST THAT
TROPICAL MOISTURE FROM HURRICANE BLANCA WILL MOVE NORTH AND INTO THE
AREA...AND LINGER INTO THE LATTER PART OF THE WEEK. CONFIDENCE IN
THIS HAS BEEN INCREASING OVER THE PAST COUPLE OF DAYS. AS SUCH
CONDITIONS EACH DAY MAY BE UNSETTLED WITH AT LEAST A SLIGHT CHANCE
OF SHOWERS OR THUNDERSTORMS EACH DAY. TEMPERATURES WILL STAY NEAR OR
SLIGHTLY ABOVE NORMALS EACH DAY BUT MAY FALL OFF CONSIDERABLY SHOULD
DEEPER THAN EXPECTED MOISTURE MOVE INTO THE AREA. HUMIDITIES WILL BE
ELEVATED EACH DAY ESPECIALLY TUESDAY THROUGH THURSDAY...WITH MOST OF
THE DESERTS RUNNING ABOVE 20 PERCENT. WINDS WILL STAY ON THE LIGHT
SIDE FAVORING NORMAL DIURNAL SPEEDS AND DIRECTIONS...BUT WINDS WILL
BE MUCH STRONGER AND VARIABLE NEAR ANY THUNDERSTORM.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...CDEWEY
AVIATION...CB
FIRE WEATHER...CB

In the hours before

Special weather statement, Jun 5, 3:27 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
327 PM MST FRI JUN 5 2015

AZZ028-052300-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
327 PM MST FRI JUN 5 2015

...SPECIAL WEATHER STATEMENT...

AT 326 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FLORENCE JUNCTION...OR 9 MILES NORTH OF FLORENCE...MOVING NORTHEAST
AT 50 MPH.

WINDS IN EXCESS OF 40 MPH...BRIEF HEAVY RAINFALL...AND SMALL HAIL
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...QUEEN VALLEY...FLORENCE JUNCTION AND MAGMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3328 11120 3318 11115 3299 11134 3312 11155
      3340 11135 3339 11121
TIME...MOT...LOC 2226Z 211DEG 42KT 3318 11135

PI

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 4:38 AM MSTSpecial Weather StatementPSRMaricopa52 min
Jun 5, 5:31 AM MSTSpecial Weather StatementPSRMaricopa59 min
Jun 5, 3:27 PM MSTSpecial Weather StatementPSRPinal33 min
Jun 5, 4:18 PM MSTSevere Thunderstorm WarningPSRGila12 min
Jun 5, 4:44 PM MSTSevere Thunderstorm WarningPSRGila16 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.